KNOXVILLE (WATE) – Firefighters spend a lot of their time responding to overdoses now instead of fires. A Knoxville firefighter, Chris Patterson, said he is affected by this problem. Several of his loved ones are addicted to heroin.
“There’s no way to put it. It’s dirty. It’s a dirty drug,” said Patterson.
Heroin is a dangerous drug first responders are seeing everywhere in Knoxville. Patterson said that’s because it’s much cheaper than prescription drugs.
“There’s no border. There’s no line that shows it stops right here,” he said.
Knoxville Fire Department said drug overdose calls are coming from all over the city. However, most of them are in the zip code 37921. On those calls, they use a life saving drug called naloxone which Patterson said he uses mostly for heroin overdoses.
Previous story: Opioid epidemic: 24 hours with the Knoxville Fire Department
“It affects quite a few people. More than we can begin to imagine,” Patterson said.
It even hits close to home for Patterson. He knows several of his family members and friends are addicts as well.
“In my life, the people I know, once they get started, they struggle daily,” he said.
From his experience now, he knows the signs to look out for. He said to look for bent spoons. Heroin users form spoons this way to get the drug in liquid form and draw it up a syringe. He also suggested to look for brown residue on the spoon.
“Any laundry that looks like they may have used it to wipe clean,” said Patterson.
More obvious signs can show up on a person’s body. Patterson said to look for marks on the arms. There would be scars that look like a pin cushion if someone is injecting themselves with a drug. Patterson said paying attention to these signs can help curb this drug overdose problem.